Introduction: Quinolones are widely used antimicrobials with good efficacy and favourable safety. Recently, forms of quinolone toxicity such as peripheral neuropathy, retinal detachment or QTc-prolongation have attracted attention.
Areas covered: Data on different aspects of direct quinolone toxicity are reviewed and consider risk factors and predisposing structural properties. Indirect forms of quinolone toxicity such as Clostridium difficile infections or adverse reactions associated with drug-drug interactions are also discussed. Finally, the role of transporters in the pharmacokinetics of these antimicrobials and their utilisation in critically ill patients are illustrated. A MEDLINE PubMed search for articles published in English from January 1960 to June 2014 was completed using the terms: quinolone, quinolone-induced toxicity, quinolone pharmacokinetics, quinolone and critically ill, drug-drug interactions.
Expert opinion: Quinolones exhibit an important component of the antibiotic arsenal. Although several adverse events have been associated with their use, taking into consideration risk factors, contraindications and potential drug-drug interactions can drastically reduce the respective risks.
Keywords: drug–drug interactions; quinolones; safety; toxicity.